Alert archive / Nebraska / Special Weather Statements in 2020

Special Weather Statement, NWS Omaha, NE

May 5, 2020Knox County, Nebraska

NWS Omaha, NE issued this special weather statement at May 5, 2020, 5:57 PM CDT for Knox County, Nebraska. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2020, 5:57 PM CDT (22:57 UTC)
Expired
May 5, 2020, 6:30 PM CDT
In force
33 min
Issued by
NWS Omaha, NE

County Knox County, NE

The radar

The Sioux Falls radar (KFSD), 154 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 6:10 PM CDTHAIL 0.88Bazile Mills, NE
May 5, 6:13 PM CDTHAIL 0.7Creighton, NEREPORTED AT CREIGHTON, NE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2020-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2020-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1586 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

772 
WWUS83 KOAX 052257
SPSOAX

Special Weather Statement
National Weather Service Omaha/Valley Nebraska
557 PM CDT Tue May 5 2020
 
NEZ011-016-017-052330-
Pierce NE-Knox NE-Antelope NE-
557 PM CDT Tue May 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIERCE...
NORTHEASTERN ANTELOPE AND SOUTH CENTRAL KNOX COUNTIES UNTIL 630 PM
CDT...

At 556 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Creighton, or 29 miles southwest of Lewis And Clark
State Recreation Area, moving southeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Creighton, Center, Winnetoon and Bazile Mills. 

LAT...LON 4255 9808 4265 9788 4241 9758 4234 9792
TIME...MOT...LOC 2256Z 327DEG 34KT 4254 9793 

$$

DEE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this special weather statement went out at May 5, 3:06 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, May 5, 3:06 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
306 PM CDT Tue May 5 2020

.DISCUSSION...
Issued at 306 PM CDT Tue May 5 2020

.Summary:

Below-normal temperatures will continue with periodic rain
chances.

.Tonight through Wednesday night:

A vorticity maximum over central IA this afternoon will continue
southeast ahead of another mid-level disturbance over eastern MT,
which will move through the mid MO Valley tonight. As the former
disturbance pulls away from the region this evening, expect the
strong northwest winds to diminish. Meanwhile, steepening lapse
rates and increased forcing for ascent downstream from the MT
disturbance have contributed to a band of showers and
thunderstorms this afternoon over western SD; some of which could
move into northeast NE late this afternoon into evening. While we
don't expect any severe weather, locally strong wind gusts are
possible.

On Wednesday, surface high pressure will build through the region,
which combined with partly to mostly cloudy skies will hold
temperatures in the upper 50s/low 60s. A few showers or sprinkles
are possible, especially over our IA counties.

.Thursday and Thursday night:

Another vigorous shortwave trough is forecast to track from the
northern High Plains through the mid MO Valley. Increased forcing
for ascent ahead of that feature will yield a fairly widespread
rainfall event during this time period with amounts of around a
half inch possible. Highs on Thursday will be mainly in the 50s.
The rain could move out of the area late Thursday night, allowing
lows to fall into the low to mid 30s over northeast NE into west-
central IA where some frost is possible.

.Friday and Friday night:

A broad area of high pressure build into the region with highs in
the 50s, and lows falling into the 30s. Frost will again be
possible Friday night into Saturday morning.

.Saturday and Sunday:

Yet another mid-level system will pass through the region on
Saturday into Saturday night in tandem with a surface cold front.
Temperatures may warm into the 60s to around 70 ahead of the front
on Saturday with highs falling back into the 50s/low 60s on
Sunday. There will be a small chance of showers with the frontal
passage.

.Early next week:

Latest medium-range model data suggest the potential for trough
development along the Pacific Coast and downstream ridging
building into the Great Plains. That pattern evolution would
support generally warmer temperatures and a continued chance for
showers and storms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1210 PM CDT Tue May 5 2020

Strong northwest winds will continue through the remainder of the
afternoon before diminishing by evening. The best potential for
VFR ceilings (FL030-040) appears to be at KOMA this afternoon.
Isolated showers may move into the area late this afternoon into
evening, especially in the KOFK vicinity. Low VFR to MVFR ceilings
are expected to overspread the area on Wednesday morning.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory until 6 PM CDT this evening for NEZ015-018-032>034-
     043>045-051>053-066>068-089>093.

IA...Wind Advisory until 6 PM CDT this evening for IAZ043-055-056-069-
     079-080-090-091.

&&

DISCUSSION...Mead
AVIATION...Mead
Hazardous weather outlook, May 5, 3:36 PM CDT, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
336 PM CDT Tue May 5 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-061045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
336 PM CDT Tue May 5 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

Strong northwest winds will diminish by early evening. Isolated
thunderstorms over south-central South Dakota could move into
portions of northeast Nebraska this evening. While no severe
weather is expected, locally strong wind gusts to 50 mph are
possible.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

Patchy frost may occur on Saturday and Monday mornings. However,
the potential for a killing freeze appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight or Wednesday.

In the hours before

Special weather statement, May 5, 2:23 PM CDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
223 PM CDT Tue May 5 2020

IAZ079-090-052045-
Mills IA-Fremont IA-
223 PM CDT Tue May 5 2020

...REDUCED VISIBILITIES IN BLOWING DUST THIS AFTERNOON...

Strong northwest winds gusting to 50 mph are contributing to
considerable blowing dust which is reducing visibilities to less
than a mile along stretches of I-29 in southwest Iowa.

If you are traveling in the area, prepare for rapid reductions in
visibility.

Locations impacted include...
Hamburg, Pacific Junction and Waubonsie State Park.

This includes Interstate 29 between mile markers 1 and 35.

LAT...LON 4059 9562 4059 9574 4071 9582 4087 9583
      4089 9581 4090 9581 4092 9583 4098 9583
      4098 9584 4106 9584 4107 9576 4077 9577
TIME...MOT...LOC 1919Z 000DEG 26KT 4004 9583

MEAD
Local storm report, May 5, 4:14 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
414 PM CDT TUE MAY 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     NON-TSTM WND DMG 2 NNE OMAHA             41.28N 96.00W
05/05/2020                   DOUGLAS            NE   PUBLIC

            12 INCH TREE LIMB BROKEN.

&&

TSN
Special weather statement, May 5, 5:19 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
519 PM CDT Tue May 5 2020

NEZ011-052245-
Knox NE-
519 PM CDT Tue May 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KNOX COUNTY UNTIL 545 PM
CDT...

At 518 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Niobrara, or 17 miles southwest of Tyndall, moving
southeast at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Creighton, Verdigre, Niobrara, Center, Winnetoon, Verdel and Bazile
Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Omaha.

&&

LAT...LON 4284 9817 4284 9815 4276 9804 4277 9795
      4279 9791 4249 9756 4245 9797 4282 9828
      4285 9822
TIME...MOT...LOC 2218Z 323DEG 49KT 4281 9811

DEE
Special weather statement, May 5, 5:40 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
540 PM CDT Tue May 5 2020

NEZ011-052315-
Knox NE-
540 PM CDT Tue May 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KNOX COUNTY UNTIL 615 PM
CDT...

At 539 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Verdigre, or 23 miles south of Tyndall, moving
southeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Creighton, Verdigre, Niobrara, Center, Winnetoon and Bazile Mills.

LAT...LON 4269 9818 4276 9801 4245 9752 4244 9801
TIME...MOT...LOC 2239Z 323DEG 42KT 4267 9803

DEE
Special weather statement, May 5, 5:57 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
557 PM CDT Tue May 5 2020

NEZ011-016-017-052330-
Pierce NE-Knox NE-Antelope NE-
557 PM CDT Tue May 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIERCE...
NORTHEASTERN ANTELOPE AND SOUTH CENTRAL KNOX COUNTIES UNTIL 630 PM
CDT...

At 556 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Creighton, or 29 miles southwest of Lewis And Clark
State Recreation Area, moving southeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Creighton, Center, Winnetoon and Bazile Mills.

LAT...LON 4255 9808 4265 9788 4241 9758 4234 9792
TIME...MOT...LOC 2256Z 327DEG 34KT 4254 9793

DEE

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 8:39 AM CDTWind AdvisoryOAXBurt, Cass, Colfax, Cuming, Dodge, Douglas and 13 more9 hr
May 5, 5:19 PM CDTSpecial Weather StatementOAXKnox26 min
May 5, 5:40 PM CDTSpecial Weather StatementOAXKnox35 min
May 5, 6:03 PM CDTSpecial Weather StatementOAXKnox27 min
May 5, 6:17 PM CDTSpecial Weather StatementOAXPierce28 min
May 5, 6:31 PM CDTSevere Thunderstorm WarningOAXPierce29 min
May 5, 6:48 PM CDTSevere Thunderstorm WarningOAXMadison, Pierce, Stanton27 min
May 5, 2:23 PM CDTSpecial Weather StatementOAXFremont82 min

Nearby

Special Weather Statements in Nebraska, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.